Alert archive / California / Special Weather Statements in 2019

Special Weather Statement, NWS Eureka, CA

August 9, 2019Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 9, 2019, 9:04 PM PDT for Trinity County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 9:04 PM PDT (04:04 UTC)
Expired
Aug 9, 2019, 9:45 PM PDT
In force
41 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 120 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS86 KEKA 100404
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
904 PM PDT Fri Aug 9 2019
 
CAZ107-100445-
Northern Trinity CA-
904 PM PDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 903 PM PDT, Doppler radar was tracking a strong thunderstorm over
Douglas City, or near Weaverville, moving north at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Weaverville, Douglas City and Lewiston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 12282 4056 12294 4086 12312 4090 12277
TIME...MOT...LOC 0403Z 170DEG 18KT 4065 12290 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:46 PM PDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM PDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
246 PM PDT Fri Aug 9 2019

.SYNOPSIS...Cooler than normal inland temperatures will continue
through Saturday. Scattered thunderstorms, some potentially
strong, will be possible across primarily Trinity County Friday
afternoon and evening. Additional isolated showers and
thunderstorms will be possible in other areas overnight Friday
through Saturday. A warming and drying trend is expected next
week.

&&

.DISCUSSION...An anomalously deep upper low is currently centered
over the E Pacific near 40.5N/130.1W. This low is presently
moving ESE toward NW CA. The low is expected to reach the NW CA
coast Saturday morning before turning to the NE and filling
Saturday afternoon.

The marine layer has mostly broken up today. Mid and high
cloudiness covered portions of the area this morning, but most of
this cloudiness has shifted N of the area. Cumulus clouds have
been developing across mostly Trinity County over the past few
hours. A small thunderstorm recently developed over the tip of the
Trinity Horn and produced a cloud-to-ground lightning strike.

Thunderstorm chances across portions of NW California will
increase for the remainder of the afternoon as the low approaches
and upper forcing increases. The greatest chances of storms will
be across interior mountain ranges, but a few showers and
thunderstorms will also be possible across Humboldt and Del Norte
counties as the center of the low moves inland into early
Saturday.

Some storms may be strong over N Trinity County with gusty winds
near 40 mph and small hail possible. Stronger storms will be found
a bit farther to the N. Thunderstorms will be moving N at around
30 mph this afternoon, but storm motions will be slowing down
considerably overnight at the upper low moves nearly overhead and
winds throughout the atmospheric column drop off.

Rainfall totals during this event may exceed a tenth of an inch
over the N with locally higher amounts beneath slower moving
thunderstorms.

Rain chances will come to an end Saturday night with dry
conditions forecast into the middle of next week. Temperatures
over the interior will return to near to slightly above normal as
well. /SEC

&&

.AVIATION...Approaching upper level low is leading to VFR conditions
area wide this afternoon. A thunderstorm and a few showers have been
observed across primarily Trinity County this afternoon. The threat
for thunderstorms across Trinity County will continue through this
evening with the main threats being gusty winds, small hail, and
frequent lightning. The threat for primarily showers (albeit a few
thunderstorms will remain possible through early tomorrow morning)
will expand area wide late tonight and persist through early
tomorrow morning. These showers will lead to brief drops in ceilings
and visibilities into the MVFR range as well as the potential for
some gusty and erratic winds. /WCI

&&

.MARINE...A weakening surface pressure gradient in response to the
approaching upper low will yield light winds and generally calm seas
across the coastal waters through Sunday morning. Flat short period
seas will subsequently leave a small long period southerly swell as
the primary wave group in the short term portion of the forecast.
Thunderstorms will be possible over the waters this afternoon into
Saturday morning as the low moves overhead. These storms will be
capable of producing locally gusty winds and frequent lightning.

Northerly winds and steeper seas will start to trend upward again on
Sunday in the wake of the low, with the next round of Small Craft
Advisories likely to be needed across at least the outer zones by
early to mid next week. Moderate to locally strong northerly breezes
will then remain in the forecast through much of next week.
/CB&WCI

&&

.FIRE WEATHER...Multiple rounds of thunderstorms will be possible
across NW California between this afternoon Saturday afternoon.
The best chances for stronger storms capable of producing numerous
lightning strikes are likely to occur late this afternoon and
evening, and primarily across portions of Trinity County and
farther to the north across Siskiyou County and points north.
While the stronger storms are likely to produce wetting rain
within their cores, they may also produce significant lightning,
and will likely move quickly to the north. Given the locally dry
fuels present, numerous lightning-caused fire starts will be
possible in areas that avoid significant rain from thunderstorm
cores. A Red Flag Warning continues for fire weather zones 283
(mainly N half) and 204 (mainly in Siskiyou County) through
Saturday morning.

After the initial round of scattered thunderstorms this afternoon
and evening, additional showers and isolated thunderstorms will
continue to be possible tonight through Saturday afternoon. These
later storms are expected to move more slowly and be wetter,
cutting down on the threat of lightning starts. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

CA...Red Flag Warning until 8 AM Saturday for CAZ204-283.
NORTHWEST CALIFORNIA COASTAL WATERS...None.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 9, 3:37 AM PDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
337 AM PDT Fri Aug 9 2019

CAZ101-103-104-109-101045-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
337 AM PDT Fri Aug 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-101045-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
337 AM PDT Fri Aug 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-101045-
Del Norte Interior-
337 AM PDT Fri Aug 9 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PDT
SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect after 1 pm this afternoon. Isolated
to scattered showers and thunderstorms will develop this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Red Flag Warning is currently in effect through 8 am Saturday.
Isolated thunderstorms will be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-111-101045-
Southern Humboldt Interior-Northeastern Mendocino Interior-
337 AM PDT Fri Aug 9 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-107-108-101045-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
337 AM PDT Fri Aug 9 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PDT
SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect after 1 pm this afternoon. Scattered
showers and thunderstorms will develop this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Red Flag Warning is currently in effect through 8 am Saturday.
Isolated thunderstorms will be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 6:47 PM PDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
647 PM PDT Fri Aug 9 2019

CAZ107-108-100200-
Southern Trinity CA-Northern Trinity CA-
647 PM PDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 647 PM PDT, Doppler radar was tracking a strong thunderstorm over
Junction City, or near Weaverville, moving north at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Weaverville, Hayfork, Junction City and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4061 12300 4062 12313 4092 12314 4089 12284
TIME...MOT...LOC 0147Z 190DEG 19KT 4069 12305
Special weather statement, Aug 9, 8:58 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Eureka CA
858 PM PDT Fri Aug 9 2019

CAZ107-100430-
Northern Trinity CA-
858 PM PDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 857 PM PDT, Doppler radar was tracking a strong thunderstorm near
Douglas City, or 7 miles south of Weaverville, moving north at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Weaverville, Douglas City and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 12282 4056 12294 4086 12312 4090 12277
TIME...MOT...LOC 0357Z 170DEG 18KT 4062 12290
Special weather statement, Aug 9, 9:04 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
904 PM PDT Fri Aug 9 2019

CAZ107-100445-
Northern Trinity CA-
904 PM PDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 903 PM PDT, Doppler radar was tracking a strong thunderstorm over
Douglas City, or near Weaverville, moving north at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Weaverville, Douglas City and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 12282 4056 12294 4086 12312 4090 12277
TIME...MOT...LOC 0403Z 170DEG 18KT 4065 12290

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:47 PM PDTSpecial Weather StatementEKATrinity13 min
Aug 9, 8:58 PM PDTSpecial Weather StatementEKATrinity32 min

Nearby

Special Weather Statements in California, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.